I was found to be mildly hypothyroid (initial TSH around 6 or 7 I believe) last Spring. US in April revealed diffusely heterogeneous thyroid, and what the radiologist saw as two discernable nodules-one on the lower pole of the right lobe of 1.4CM and the other 8mm on the left lobe.
Internist started me on low dose (25mcg) levo and said to see an endocrinologist.
The endocrinologist did blood work and his own US. He upped it to 75mcg ( I am 5'3" tall and weigh 108 pounds) and changed it from generic to Levoxyl. He said I had Hashis and did more bloodwork. The thyroperoxidaseAb came back 1238 (lab range normal was 0-32).
Within a few weeks of the dosage increase, I started to get (and still have) a symptom of excessive salivation, nearly drooling at times when I open my mouth to speak. I also have constant numbness in my face, right side cheek area. This caused me to go back to internist who did a follow-up blood test and TSH was 0.169.
Returned to the endocrinologist who took exception to the Internist lowering my dose (internist had told me to alternate 50mcg one day and 75mcg the next) and the endocrinologist said to stay put at the 75mcg daily and come back in 8 weeks.
Went back last week and TSH was "less than 0.04". He reduced the dose to 50 mcg .
As for ptyalism, the endocrinologist ( I don't think he'd ever heard this one)consulted his colleague and they concluded the excess salivation had nothing to do with the thyroid.
The only other time I had this symptom I was pregnant with my only child and also had hyperemesis. I am definitely not pregnant now (IUD), but suspect this is hormone related and read some older study abstracts online about hyperemesis and low TSH being related. Is it possible it's the levo ? Could it be the thyroid inflammation that is causing the ptyalism ? Meaning- could it just be that it's physically harder to swallow so I just feel that it's excessive?
This is a classic case of Hashimoto's Thyroiditis. The excessive salivation is not typical, but could be part of too much thyroid hormone and the low TSH clearly indicates too much - so 50mcg seems like a reasonable dose.
Although the GI tests were fine, you symptoms are suggestive of reflux disease. The thyroid could cause this and more time with appropriate TSH levels (in the low normal reference range) may help shrink it down and may diminish this sensation.
Regarding the antibodies, selenium 200mcg/day is shown to help a bit.
Ultrasound -- done by the physician -- is the best way to follow the size of the thyroid and the possible nodules seen.
A year ago I went to the Internist with a feeling of something stuck in my throat and went through a series of GI tests that turned out perfectly normal.
I still have the ever-present sensation, but it's a little more pronounced now, especially if I am flat on my back, so I sleep propped up on pillows. My throat, on the right side, sometimes pulsates/spasms and I have simultaneously had facial spasms (lower jaw) as well.
I realize the "itis' in thyroiditis means inflammation, so I suppose this is normal?
Could the thyroid have grown much more since April?
Should I have follow-up imaging studies? What type?
Thank you for your response, it is much appreciated.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.